Kentucky, 2009Flash Flooding and Flooding in Kentucky, August 12, 2009
August 12, 2009 · NWS JKL · 13 events in 3 counties and zones
A moist and unstable atmosphere led to the formation of several areas of showers and thunderstorms during the overnight and early morning hours of August 12th. The resulting rainfall and runoff from these showers and storms led to flooding problems for portions of eastern Kentucky, particularly in Leslie county, where numerous reports of flooding were received.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist and unstable atmosphere led to the formation of several areas of showers and thunderstorms during the overnight and early morning hours of August 12th. The resulting rainfall and runoff from these showers and storms led to flooding problems for portions of eastern Kentucky, particularly in Leslie county, where numerous reports of flooding were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 11, 9:44 PM EST, 2 hours 18 minutes earlier.
Area forecast discussion, Aug 11, 9:44 PM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1044 PM EDT TUE AUG 11 2009
.SHORT TERM.../TONIGHT/...UPDATED
ONLY MADE MINOR ADJUSTMENTS TO THE FORECAST. A MID/UPPER LEVEL TROUGH
AND ITS ASSOCIATED VERY WEAK COLD FRONT WILL APPROACH FROM THE
NORTHWEST TONIGHT...PROVIDING CONTINUED SUPPORT FOR SHOWER AND
THUNDERSTORM DEVELOPMENT. HOWEVER...COVERAGE SHOULD STILL BE
SPOTTY...AND 20-30 PERCENT POPS SHOULD SUFFICE.
THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...
/TONIGHT THROUGH WEDNESDAY NIGHT/
CURRENT FRONT ALIGNED FROM TOL TO IND TO STL. IT SI SLOWLY MOVING TO
THE SE AND MOST OF THE PCPN IS WELL AHEAD OF THE FNT WHERE MID AND UPPER
LVL DISTURBANCES ARE PROVIDING THE LIFT TO INITIATE CONVECTION.
EXPECTING A LUL IN THE ACTIVITY UNTIL THE NEXT S/WV CAN PULL THE
WIDELY SCT SHRA IN WRN KY INTO THE AREA. THAT SHOULD OCCUR AROUND
SUNSET AND BY THEN WE WILL BE LOSING THE SFC HEATING THAT CONTRIBUTES
TO THE INITIAL LIFT. FNTL BNDRY IS FCST TO PASS THRU THE AREA
OVERNIGHT AND BY MORNING WE SHOULD ONLY SEE SCATTERED ACTIVITY IN THE
ERN MTNS. EXPECTING A SLIGHT RESURGENCE OF THE CONVECTION IN THE LATE
MORNING BUT WITH THE DRIER AIR WORKING INTO THE FOOTHILLS THE PCPN
SHOULD ALL PULL TO THE MTNS AND GRADUALLY END DURING THE AFTERNOON.
THE LACK OF PCPN AND CLOUD COVER OVERNIGHT WILL ALLOW VALLEY FOG TO
FORM THAT MAY SPILL UP THE HILL SLOPES WITH A VERY LIGHT WRLY FLOW TO
THE WIND. SUN WILL BREAK UP THE FOG IN THE MORNING AND RESIDUAL
MOISTURE LIFTING WITH THE MORNING MIXING MAY LIFT INTO ISOLD
SHRA/TSRA. DRIER AND COOLER AIR BEHIND THE DEPARTING FNT WILL KEEP
TEMPS IN CHECK IN SPITE OF COPIOUS SUNSHINE. LOOK FOR MID 60S LOWS
TONIGHT TO FALL INTO THE LOWER 60S WED NIGHT WITH DRIER AIR IN PLACE.
HIGHS ON WED WILL ONLY CLIMB INTO THE MID 80S WHICH IS A FEW DEG
BELOW GFS MOS AND MORE IN LINE WITH THE COOLER NAM NUMBERS.
.LONG TERM.../THURSDAY THROUGH TUESDAY/
ONLY MINIMAL CHANGES MADE TO DAYS 3-7 OF THE FORECAST. WITH THE
ECMWF AND GFS MODELS BOTH STILL SUGGESTING DIURNALLY DRIVEN SHOWERS
AND STORMS FOR FRIDAY THROUGH MONDAY PERIOD...AND WITH CHANCE POPS
STILL SHOWING UP IN BOTH THE HPC AND MEXMOS GUIDANCE...DECIDED TO
CONTINUE WITH THE PREVIOUS TREND OF DIURNAL PRECIPITATION. THE ONE
CHANGE MADE HERE...HOWEVER...WAS TO LOWER PRECIP CHANCES ACROSS THE
BOARD FOR FRIDAY THROUGH MONDAY...AS SOME UNCERTAINTY DOES EXIST IN
THE MODELS AS TO THE TRACK OF AN AREA OF LOW PRESSURE UP THE EAST
COAST OVER THE WEEKEND...AND THE DISTRIBUTION OF QPF ON THE WESTERN
SIDE OF THE LOW. THE MEXMOS CONTINUES TO BOUNCE BACK AND FORTH WITH
TEMPERATURES...WITH THE 12Z RUN ONCE AGAIN GOING SLIGHTLY WARMER
THAN THE 0Z RUN. WITH THIS IN MIND...TEMPERATURES WERE LEFT
ESSENTIALLY AS IS DAYS 3-7. DEWPOINTS...WINDS...AND SKY COVER WERE
ALSO IN GOOD SHAPE...WITH FEW IF ANY CHANGES MADE THERE EITHER.
&&
.AVIATION.../00Z TO 24Z/
ISOLATED SHOWERS AND THUNDERSTORMS ARE GRADUALLY COMING TO AN END
ACROSS THE AREA WITH LOSS OF DAYTIME HEATING. HAVE A FAIRLY LARGE
AREA OF MID LEVEL DEBRIS CLOUDS TO DEAL WITH...WHICH WILL LIKELY HELP
KEEP TEMPS UP A BIT. WITH CLOUD COVER...WENT A BIT MORE OPTIMISTIC ON
OVERNIGHT VISBYS ASSOCIATED WITH FOG AS COMPARED WITH MODEL GUIDANCE.
THE THREAT OF CONVECTION WILL REMAIN THROUGH MUCH OF THE FORECAST
PERIOD. BUT COVERAGE SHOULD BE LOW ENOUGH TO WARRANT THE MENTION OF
ONLY A CB CLOUD GROUP FOR SEVERAL HOURS THIS EVENING...THEN AGAIN
TOMORROW AFTERNOON.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...DUSTY/HAL
LONG TERM....AR
AVIATION...RAY
Hazardous weather outlook, Aug 11, 3:12 PM EST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
412 PM EDT TUE AUG 11 2009
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-122315-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
412 PM EDT TUE AUG 11 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
THUNDERSTORMS ARE POSSIBLE TONIGHT. SOME STORMS COULD BECOME STRONG
AND PRODUCE GUSTY WINDS AND LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS ARE POSSIBLE WEDNESDAY. THERE IS ALSO A CHANCE FOR
THUNDERSTORMS FROM FRIDAY THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
JJ/DUSTY
Flash Flood, Perry
- When
- August 12, 12:02 AM EST to 3:00 AM EST
- Where
- Perry County, 1.25 mi N of Avawam to 0.63 mi WNW of Avawam
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 37.238, -83.278
Perry county dispatch received a report of flooding in the Big Creek area. Several inches of water were flowing across Highway 1096 near Avawam.
Flash Flood, Leslie
- When
- August 12, 1:00 AM EST to 2:30 AM EST
- Where
- Leslie County, 1.31 mi W of Stinnett to 0.56 mi WNW of Hoskinston
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- County Official
- Coordinates
- 37.098, -83.404
Highway 421 was reported to have been washed away near the intersection with Highway 406. A driver who was not aware that the road was washed drove his car into the flood waters at this location and had to take refuge in a tree after his car became flooded.
Flash Flood, Leslie
- When
- August 12, 1:30 AM EST to 2:50 AM EST
- Where
- Leslie County, 0.44 mi NNW of Stinnett to 1.78 mi SW of Stinnett
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 37.106, -83.382
Army Trail Road was reported to be flooded and flood water was also reported to be over a bridge in this area.
Flash Flood, Leslie
- When
- August 12, 1:53 AM EST to 2:55 AM EST
- Where
- Leslie County, 1.13 mi S of Hoskinston to 1.31 mi E of Asher
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- County Official
- Coordinates
- 37.064, -83.383
KY Highway 2009 was reported to be washed away and in another section flood water was reported to be over a bridge.
Flash Flood, Leslie
- When
- August 12, 2:26 AM EST to 3:00 AM EST
- Where
- Leslie County, 1.71 mi SW of Smilax to 0.91 mi W of Cinda
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 37.115, -83.305
Water was reported to be over a bridge along Coon Creek Road.
Flood, Leslie
- When
- August 12, 3:05 AM EST to 2:55 PM EST
- Where
- Leslie County, 1.77 mi SSE of Rockhouse to 1.18 mi WNW of Hoskinston
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 37.107, -83.416
High water was covering Highway 421 in southern Leslie county. Multiple mudslides were also reported with sections of the road having broken off.
Flood, Leslie
- When
- August 12, 3:05 AM EST to 2:55 PM EST
- Where
- Leslie County, 1.16 mi E of Cinda to 0.61 mi E of Cinda
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.103, -83.259
Six inches to a foot of water was reported over a roadway near Cutshin Creek.
Flood, Leslie
- When
- August 12, 3:05 AM EST to 2:55 PM EST
- Where
- Leslie County, 1.77 mi N of Thousandsticks to 1.32 mi N of Thousandsticks
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 37.206, -83.423
Big Valley Road was reported to be under water.
Flood, Leslie
- When
- August 12, 3:05 AM EST to 2:55 PM EST
- Where
- Leslie County, 0.38 mi WNW of Wooton to 0.19 mi WSW of Wooton
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 37.181, -83.307
High water was reported over KY Highway 699.
Flood, Leslie
- When
- August 12, 3:05 AM EST to 2:55 PM EST
- Where
- Leslie County, 0.49 mi NW of Wooton to 0.37 mi WSW of Wooton
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 37.184, -83.307
Flood water was reported to be across KY Highway 80.
Flood, Leslie
- When
- August 12, 3:05 AM EST to 2:55 PM EST
- Where
- Leslie County, 1.35 mi W of Stinnett to 0.69 mi WNW of Hoskinston
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 37.097, -83.404
A man continues to be stranded in a tree in Stinnet and emergency workers are having trouble getting to him. Highway 421 in Cutshin is closed due to flooding.
Flash Flood, Pike
- When
- August 12, 4:30 AM EST to 4:55 AM EST
- Where
- Pike County, 1.63 mi WNW of Kimper to 1.81 mi SSW of Kimper
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.510, -82.377
Flood water was reported to be up to a residence near the grade school.
Flash Flood, Leslie
- When
- August 12, 11:00 AM EST to 2:00 PM EST
- Where
- Leslie County, 1.57 mi WNW of Hoskinston to 0.46 mi NNW of Asher
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 37.086, -83.408
High water from Beech Fork in southern Leslie county was beginning to threaten a home.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Lightning Strike in Florida, August 12, 2009$235,000 · EF0 · 2 events
- Flash Flooding and Flood in Pennsylvania, August 12 to 13, 2009$100,000 · 3 events
- Flash Flood and Heavy Rain in West Virginia, August 12, 2009$80,000 · 2 events
- Flash Flooding in New York, August 12, 2009$60,000 · 2 events
- Hail and Damaging Winds in Texas, August 12, 2009$30,000 · 1.75 in hail · 16 events
- Flooding in North Carolina, August 12, 2009$50,000 · 2 events
- Lightning Strike in New Jersey, August 12, 2009$50,000 · 1 event
- Lightning Strike in Florida, August 12, 2009$50,000 · 1 event
- Flash Flood and Damaging Winds in Georgia, August 12, 20091 injured · $17,000 · 50 kt wind · 11 events
- Damaging Wind in Tennessee, August 12, 2009$25,000 · 60 kt wind · 1 event
- Lightning Strike in Texas, August 12, 2009$20,000 · 1 event
- Tornado and Damaging Winds in South Carolina, August 12, 2009$17,000 · EF0 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191367, 191391, 191411, 191415, 191417, 191379, 191384, 191420, 191422, 191423, 191426, 191427, 191428.